Is This Benzo Withdrawal or Something Else? What Do You Think I Should Do?

Discussion in 'Support' started by JasonP, Oct 8, 2016.

tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      I have taken Klonopin for almost 7 years. Since my T got worse about 3-4 years ago I tried to get off. Couldn't do it but now that I am taking a mood stabilizer I find that Klonopin depresses me, makes my tinnitus worse almost every time I take it in that it changes static like tinnitus into loud whistles. It makes me tired.

      I have really no anxiety issues when off Klonopin other than not being dampened to one or two other issues in my life but it isn't like that all the time. About the only thing it has been good for is taking a little bit to get to sleep at night but that could be because I am not doing enough work during the day to make me tired at night. Dropping down to about .25 to .125mg a day now from .5mg earlier this year is not having an effect on my blood pressure and no panic attacks. No vision disturbances, no brain fog, no memory problems since I dropped.

      Do you think it is safe to just go to .125mg at night for a week or so and then stop? The only thing that concerns me is tinnitus somehow getting worse in a static like way by stopping it.
       
    2. Michael Leigh

      Michael Leigh Member Benefactor

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      @JasonP
      My tinnitus is variable from: silent, mild, moderate, severe and very severe. I mention this because I only take Klonopin/Clonazapm when my tinnitus is severe or very servere and then It has to be after about two days until the tinnitus becomes quite difficult to cope with. I usually take Klonopin for a couple of days then the noise calms right down. I take 2x.0.5 tablets.

      Everyone tinnitus is different and I see that you've had it for quite some time. Can I ask if your tinnitus was caused by loud noise exposure, which is the most common cause? I ask because you might want to consider trying traditional treatments such as: Tinnitus retraining therapy (TRT) with a Hearing therapist? Or CBT. There are alternative treatments that you could try and it might be possible to lower the dose of the Klonopin.
      Just a suggestion.
      Michael
       
    3. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Originally my tinnitus was caused by too high a dose of an SSRI for about 6 or 7 days and I was really messed up. Woke up with ringing in the ears. I was severely screwed up. On day 3 or 4 I got better than started getting worse so I took more of the high dose I then realized I had taken too much. After stopping, the ringing got in my ear but I wasn't worried because I thought it would go away. It calmed down some to a whistle and as long as I was on the SSRI it didn't bother me because I thought once I got off of it it would go away and the SSRI numbed me out a lot. That didn't happen though when I got off. It got a little louder but I could put up with it as long as I had an occassional klonopin when it flared up. Later, I had serious chronic stress and depresion and then the ringing became louder and became a problem. That's when I started taking the Klonopin. After 2 and half years or so it got louder and I was not happy on Klonopin so I tried to reduce my dose and then it the klonopin stopped working at all on my T and it got even louder. Since then it has been a huge problem in my life for 2 reasons: I have problems with depression and secondly klonopin is a depressant. Finally, after 2 and half years or so I got on Lamictal which helped me feel better but like 1 or 2 weeks before I was exposed to a loud sound and was at the time seriously depressed and got a new type of ringing. If I still had only the old type I would be fine, but the new ringing interrupts my maskers which makes me upset sometimes. I am hoping that getting off Klonopin eventually will ease up the depression. So to answer your question my tinnitus was caused by:

      1) SSRI medication
      2) Stress
      3) Loud noise.
       
    4. Michael Leigh

      Michael Leigh Member Benefactor

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      @JasonP
      Thanks for explaining everything Jason, it sounds like you've been through a lot. I also get the feeling that you haven't been seen by a Hearing therapist for tinnitus management? There are quite a few treatments these days and it might just be a gateway for you to take less medication. As you know all meds have side effects and they interact with each other.

      I know you're not a newbie to tinnitus. If you have the time, please take a look at an article I wrote about tinnitus and various treatments and coping strategies available through a Hearing Therapist that practices tinnitus management. I will paste the link below. Try and read all of it. You never know there might be something there for you to try that could be of help.

      Hope you start to feel better soon.
      Michael
      https://www.tinnitustalk.com/threads/an-introduction-to-tinnitus.12100/
       
    5. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Thanks I appreciate that. I can take a look at it. The only side effect I have from the Lamictal is an occassional welt. Other than that I don't notice anything at least currently. Don't know the long term effects but I do know it certainly helps especially getting off klonopin. I actually had a good month in August. I hope I can get back to that kind of mental state or better and also the lower tinnitus. I actually do have hearing aids that have helped though a lot.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.